Cymbalta is an antidepressant which Eli Lilly got approved just as its patent on Prozac was running out. Whoo, that was close! Fortunately for their executives and shareholders, they now had a patented drug they could market aggressively and sell for a high price, even as generic versions of their former best seller were coming onto the market for a few cents a pill. They sold $1.3 billion (that's right, billion with a 'b') dollars worth last year.
So now the FDA has determined that some of their advertising "overstates effectiveness and omits some of the most serious and important risk information associated with its use." So they have asked Eli Lilly to withdraw the offending material. That's right, asked. They can only ask. Lilly's response? "The company is working with the FDA 'to gain a greater understanding of their concerns,' Lilly spokesman Charlie McAtee said. Lilly will take action once it has 'more clarity' on the agency's comments, he said." And, if they never happen to feel that they have clarity, well then they'll just continue the advertising.
Now let me tell you something about Cymbalta. It's addictive. Once you start taking it, you can't stop without suffering serious withdrawal symptoms. No wonder they sold $1.3 billion dollars worth.
If you want to know more, you may be interesting in reading some testimonials from customers. Sample:
I am currently on cymbalta, I had to ween down to 30 mg a day 60 was to much. still have a dry mouth and nausea ocasionally, but if I forget this medication, I definitly know it, I get and awful feeling and become disorientated in a way hard to explain. I fear stopping this medication. if anyone has advise send it to me...
I was on cymbalta for 4 months to treat depression. Within the first 2 weeks I was experiencing the common side effects. By the beginning of the 4th month I was experiencing the unlisted, rare side-effects...including extreme jaw pain, insomnia. I weaned off the cymbalta creating full fledged withdrawals. I was completely off the med, but was forced back into weaning. I'm currently on 10mg per day - home-made capsules since cymbalta's lowest dose is 20mg. I'm in my 3rd month of major withdrawals which have not eased up. Withdrawal symptoms include major brain zaps, flu-like symptoms, pin point pains throughout my body almost like fibromyalgia, withdrawal induced depression, night terrors -- though I already suffer from night terrors, the withdrawals have made them dangerous. Other withdrawal effects include audio hallucinations, and the feeling of the brain not connected to the body.
I am not going to be nice to cymbalta. I took it at 60mg for six months; spent another three months tapering it to "0" and the last 4 months (near the end of tapering, and following its discontinuation) with near death-like illness: constant suicide ideation; thousands of "brain zaps" and blackouts every day; convultions; vomiting 10+ times a day; unable to sleep at all -- even with ambien; incessant, debilating headache; sweating, sweating, sweating (day and night, hot or cold; deep, constant depression x10 worse before use of the drug; unmitigated, uncontrollable anger (just drop a paperclip); chills; blurred vision; intolerable body pain everywhere that did not occur prior to use of the drug; and more to numerous to list.
I wish to provide a response to those who have taken cymbalta for only a few weeks or month and report it to be "sunshine in a bottle". The true character of this drug comes only after months of use. Scores of people say the same thing: it was great at first, then something went wrong. I am in this group. They return to their doctor and the dose is increased. Shortly thereafter, a person begins to know there is a problem. We all know the music of our bodies and are acutely aware of what substance is causing a problem and the problems it is causing. For cymbalta it simply quits working and then causes the problems. Once you figure it out, and decide to quit its use, its too late. Instinctively, you know if you continue its use you will die; but you cannot simply stop its use. The withdrawal is pure HELL, and it does not seem to matter much if you slowly taper the dose.
And so on and so forth. So you might want to keep your $1.3 billion in your pocket, folks.